West Virginia, 2010

Hail and Damaging Wind in West Virginia, September 22, 2010

September 22, 2010 · NWS PBZ · 2 events in 2 counties and zones

A line of severe thunderstorms associated with a stalled cold front moved over eastern Ohio, southwestern Pennsylvania and the northern West Virginia Panhandle. These thunderstorms produced damaging straight line winds that caused numerous toppled and snapped trees as well as downed power lines that left an estimated 100 thousand people without power across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A line of severe thunderstorms associated with a stalled cold front moved over eastern Ohio, southwestern Pennsylvania and the northern West Virginia Panhandle. These thunderstorms produced damaging straight line winds that caused numerous toppled and snapped trees as well as downed power lines that left an estimated 100 thousand people without power across the region. In Ohio, the hardest hit counties were Harrison and Jefferson, where a tractor trailer was overturned on Route 43. Allegheny and Westmoreland counties in western Pennsylvania were also hit hard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 22, 1:54 PM EST, 46 minutes earlier.

Area forecast discussion, Sep 22, 1:54 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT WED SEP 22 2010

.SYNOPSIS...
A STALLING COLD FRONT WILL BRING SCATTERED SHOWERS AND POTENTIALLY
SEVERE THUNDERSTORMS TO THE UPPER OHIO VALLEY INTO EARLY TONIGHT.
EXPECT WARM TEMPERATURES TO CONTINUE THURSDAY AND FRIDAY. A CHANGE
IN THE JETSTREAM ALOFT WILL FINALLY PUSH THE COLD FRONT THROUGH
THE REGION FRIDAY NIGHT...PROVIDING A CHANCE OF THUNDERSTORMS
FRIDAY NIGHT FOLLOWED BY A COOL DOWN TO SEASONABLE TEMPERATURES
FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
BLEND OF RECENT HRRR AND SREF MODEL OUTPUT SHOW THE STALLING COLD
FRONT AFFECTING THE UPPER OHIO VALLEY WITH SHOWERS AND SCATTERED
THUNDERSTORMS INTO TONIGHT. SPC HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 10 PM. JUDGING FROM RUC AND NAM MODEL OUTPUT...THE
STORMS MAY EXIT PRIOR TO THAT TIME.

WITH THE JETSTREAM ALOFT CONTINUING ITS WESTSOUTHWEST
ORIENTATION...EXPECT THE COLD AIR BEHIND THE COLD FRONT TO REMAIN
NORTH OF THE GREAT LAKES. HENCE EXPECT SUNSHINE AND WARM
TEMPERATURES DAYTIME THURSDAY AS INDICATED BY RECENT GFS AND NAM
MOS VALUES.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
BLEND OF RECENT SREF AND NAEFS MODEL OUTPUT CONTINUE TO SHOW THE
JETSTREAM ALOFT TRANSITIONING TO A WESTNORTHWEST ORIENTATION.
HENCE EXPECT THE NEXT LOW PRESSURE SYSTEM COMING EAST FROM THE
ROCKIES TO FINALLY PUSH A COLD FRONT THROUGH THE UPPER OHIO VALLEY
FRIDAY NIGHT. DUE TO CONTINUED WARM TEMPERATURES AND DEWPOINTS
AROUND 60 DAYTIME FRIDAY...THERE SHOULD BE SUFFICIENT INSTABILITY
AND LIFT TO GENERATE THUNDERSTORMS WITH THE COLD FRONTAL PASSAGE
FRIDAY NIGHT.

EXPECT A FAIRLY SHARP POSTFRONTAL COOL DOWN SATURDAY WITH
TEMPERATURES PERHAPS GOING 2-5 DEGREES COLDER THAN
NORMAL...DEPENDING ON DEGREE OF LEFTOVER CLOUDS DAYTIME SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
LONG TERM PERIOD IS EXPECTED TO BEGIN WITH DRY WEATHER AS HIGH
PRESSURE REMAINS THE DOMINANT FEATURE OVER THE UPPER OHIO VALLEY.
HOWEVER, DEVELOPMENT, PLACEMENT, AND PROGRESS OF DEEP LOW
PRESSURE OVER THE CENTRAL U.S. AS DEPICTED BY VARIOUS MODELS AND
SOLUTIONS WILL DEFINE THE NEXT SIGNIFICANT RAIN CHANCE FOR THE
REGION, CONFIDENCE IN WHICH IS BELOW AVERAGE WITH THIS ISSUANCE
GIVEN THE PROGGED CUTOFF NATURE OF THE SYSTEM.

FORECAST WILL THUS FEATURE A PRECIP PROBABILITY INCREASE FOR THE
FIRST HALF OF THE WEEK, WITH CHANCE NUMBERS ABOUT 10 POINTS ABOVE
CLIMATOLOGY. TEMPERATURE PROG IS VERY CLOSE TO HPC GUIDANCE, AND
THE SEASONAL AVERAGES.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
GENERAL VFR MAY BE EXPECTED INTO TONIGHT, ALTHOUGH WEATHER WILL BE
MARRED BY RESTRICTIONS IN SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS AS A COLD FRONT SAGS TOWARD THE UPPER OHIO. WIND
DIRECTION HAS BEEN SOMEWHAT VARIABLE THROUGH THE MORNING, BUT A
GENERAL SOUTHWEST, TO WEST DIRECTION MAY BE ANTICIPATED INTO
EVENING WITH AFTERNOON WIND GUSTS OF 12 TO 16 KT DIMINISHING
RAPIDLY.

AS FRONT IS NOT EXPECTED TO PENETRATE VERY FAR TO THE SOUTH GIVEN
THE FLOW ALOFT, ONLY TAFS TO FEATURE OVERNIGHT IFR CEILINGS WILL
BE FKL AND DUJ AS STALLED BOUNDARY SHOULD POOL BOUNDARY LAYER
MOISTURE AS IT TRANSITIONS TO A WARM FRONT. MVFR/TO ISOLATED IFR
FOG WILL BE MENTIONED AT OTHER PORTS.

VFR AND SOUTH TO SOUTHWEST WIND WILL THEN PREVAIL THROUGH FRIDAY AS
THE WARM FRONT IS PUSHED NORTH OF THE AREA.

AS THE UPPER JETSTREAM FLOW BECOMES MORE NORTHWESTERLY, THE
MIDWESTERN COLD FRONT IS PROJECTED ACROSS THE UPPER OHIO VALLEY
FRIDAY NIGHT INTO SATURDAY MORNING WITH SHOWERS, THUNDERSTORMS
AND RESTRICTIONS.

GENERAL VFR WITH HIGH PRESSURE IS FORECAST FOR SUNDAY, BUT CURRENT
INDICATIONS ARE THAT A WELL ORGANIZED LOW PRESSURE SYSTEM WILL
SPREAD WIDESPREAD RAIN AND RESTRICTIONS DURING THE FIRST HALF OF
NEXT WEEK.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 22, 1:48 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
248 PM EDT WED SEP 22 2010

MDZ001-OHZ039>041-049-050-058-059-068-069-PAZ009-013>016-020>023-
029>032-WVZ001>004-012-021>023-231900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-HARRISON-JEFFERSON OH-GUERNSEY-
BELMONT-NOBLE-MONROE-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-
248 PM EDT WED SEP 22 2010

...SEVERE THUNDERSTORM WATCH 681 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ048-057-PAZ007-008-WVZ041-231900-
COSHOCTON-MUSKINGUM-MERCER-VENANGO-TUCKER-
248 PM EDT WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH EARLY
EVENING WITH THE MAIN HAZARDS BEING DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Sep 22, 2:10 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     NEWCOMERSTOWN           40.27N 81.60W
09/22/2010                   TUSCARAWAS         OH   PUBLIC

            TREES DOWN.

&&
Special weather statement, Sep 22, 2:18 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
318 PM EDT WED SEP 22 2010

PAZ014-021>023-030-221945-
ALLEGHENY PA-ARMSTRONG PA-BUTLER PA-INDIANA PA-WESTMORELAND PA-
318 PM EDT WED SEP 22 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ARMSTRONG...ALLEGHENY...WESTMORELAND...INDIANA AND BUTLER...

AT 311 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS NEAR FOX CHAPEL...MOVING EAST AT 35
MPH.  OTHER STRONG STORMS WERE IN WESTERN ALLEGHENY COUNTY NEAR
MOON, AND IN SOUTHWEST ARMSTRONG COUNTY NEAR APOLLO.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  WEXFORD...            SEWICKLEY...          RUSSELLTON...
  PERRYSVILLE...        PENN HILLS...         MOON...
  GIBSONIA...           FRANKLIN PARK...      FOX CHAPEL...
  SPRINGDALE...         NEW KENSINGTON...     PLUM...

THESE STORMS COULD PRODUCE WIND GUSTS TO 45 MPH.  HEAVY DOWNPOURS
COULD ALSO CAUSE WATER TO POND IN LOW SPOTS.

MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 4085 7917 4041 7927 4049 8035 4063 8013
Local storm report, Sep 22, 2:21 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
321 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     SUGARCREEK              40.51N 81.64W
09/22/2010                   TUSCARAWAS         OH   EMERGENCY MNGR

            TREES AND POWERLINES BLOWN DOWN.

0240 PM     TSTM WND DMG     NEW PHILADELPHIA        40.49N 81.44W
09/22/2010                   TUSCARAWAS         OH   EMERGENCY MNGR

            WIDESPREAD TREES AND POWERLINES DOWN

&&
Local storm report, Sep 22, 2:34 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
334 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     BROCKWAY                41.25N 78.79W
09/22/2010                   JEFFERSON          PA   PUBLIC

            TREES DOWN

0315 PM     TSTM WND DMG     BOWERSTON               40.43N 81.19W
09/22/2010                   HARRISON           OH   LAW ENFORCEMENT

            WIDESPREAD TREES DOWN

&&
Local storm report, Sep 22, 2:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
335 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     TSTM WND DMG     NEWCOMERSTOWN           40.27N 81.60W
09/22/2010                   TUSCARAWAS         OH   PUBLIC

            TREE DOWN ON POWERLINES.

&&
Local storm report, Sep 22, 2:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
338 PM EDT WED SEP 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             CADIZ                   40.27N 80.99W
09/22/2010  E0.75 INCH       HARRISON           OH   PUBLIC

&&

The radar

The Pittsburgh radar (KPBZ), 34 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hancock

When
September 22, 2:40 PM EST
Where
Hancock County, Weirton
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -80.580

Thunderstorm Wind, Brooke

When
September 22, 2:40 PM EST
Where
Brooke County, 1.49 mi N of Longview
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
40.351, -80.567

A newspaper reported that Brooke county 911 received reports of trees down along Eldersville Road near Beechbottom.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2010Every state in 2010This day in weather historyWarnings in West Virginia, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260241, 260293.